FDA recalls numerous blood pressure drugs
Dear Doctor: I’ve been taking a drug for blood pressure issues for a couple of years, but now I hear it’s being recalled. What’s the risk? Should I stop taking it?
Dear Reader: You’re referring to valsartan, an oral medication that belongs to a class of drugs known as angiotensin receptor blockers, often referred to simply as ARBs. The drug, which works by blocking a certain chemical that causes blood vessels to constrict, is prescribed for individuals with high blood pressure. It is also used to treat congestive heart failure and may be prescribed following a heart attack. Last summer, the U.S. Food and Drug Administration announced a voluntary recall of several blood pressure medications that contain valsartan, due to the presence of a particular chemical which has been identified as a probable human carcinogen. After trace amounts of another type of potential carcinogen were detected, the FDA not only widened the recall to include more blood pressure medications, but it also issued a warning to the manufacturer, Zhejiang Huahai Pharmaceuticals in China.
Since the start of the initial recall in July 2018, investigators uncovered additional concerns, which have resulted in an ever-widening FDA recall. At this time, the agency has increased the recall list to include dozens of drugs used to treat hypertension, all due to the presence of trace impurities that are associated with cancer risk. In addition to many types of valsartan, the recall now includes losartan potassium tablets USP, as well as irbesartan tablets, which are also used to treat hypertension.
The FDA has set up several web pages to help consumers identify whether or not their particular medications are affected.
-- The recalled valsartan drugs are numerous. The list is 11 pages long and the print is pretty small, so get ready to use the zoom function on your device.
-- The FDA has also created a website that lists valsartan drugs that are OK and have not been recalled.
The affected drugs are being recalled due to the presence of trace amounts of either N-nitrosodimethylamine (NDMA) or N-nitrosodiethylamine (NDEA), chemical compounds that have been identified as probable carcinogens. The latter chemical has been the subject of research that also associates it with liver and blood cell damage. According to the FDA, the chance of developing cancer as a result of taking these drugs is very small.
If your particular medication is on the recall list, do not stop taking it. The medical risk of suddenly going unmedicated is far higher than the cancer risk posed by the drug. Instead, contact your physician immediately. Let him or her know your prescription is on the FDA recall list and make arrangements to find an alternative as quickly as possible.